Missouri, 2020Flash Flooding and Hail in Missouri, May 24 to 25, 2020
May 24 to 25, 2020 · NWS LSX · 4 events in 4 counties and zones
As a weak low pressure system moved northeast through the region, some severe convection developed. Some of the storms produced damaging winds, large hail and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a weak low pressure system moved northeast through the region, some severe convection developed. Some of the storms produced damaging winds, large hail and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 24, 1:45 PM CST, 22 minutes earlier.
Area forecast discussion, May 24, 1:45 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
245 PM CDT Sun May 24 2020
.SHORT TERM... (Through Late Monday Night)
Issued at 245 PM CDT Sun May 24 2020
The main focus of the period will be on convective trends this
afternoon/evening and then again tomorrow afternoon/evening.
Convection has blossomed across portions of eastern MO and
southwest IL this afternoon, in response to a weak shortwave
trough/MCV moving through the southwesterly flow aloft. Additional
thunderstorms are developing across portions of southwest and
central MO at this hour.
For the rest of this afternoon/evening, expect thunderstorm
coverage to continue to increase mainly across central MO.
Observations indicate weak convergence across southwest MO (WSW
winds to ESE surface winds) which should be enough to continue to
develop thunderstorms in a generally uncapped atmosphere. The
latest mesoanalysis indicates MLCAPEs around 2500-3000 J/kg. The
limiting factor to a more robust severe weather threat remains
deep layer shear, which is only about 10-15 knots. That being
said, fairly dry air between 5-10k feet has contributed to high
DCAPE values (1000-1300 J/kg). Thus, cannot rule out a localized
damaging wind gust this afternoon into this evening, especially
across central MO where deep layer shear is a bit stronger
compared to points further east.
Otherwise, convection should wane with the loss of daytime heating
this evening. A rogue shower or storm will be possible overnight
due to some weak moisture convergence, but most areas will remain
dry. Additional showers/storms are likely on Monday as more weak
shortwaves rounding an upper-level low interact with the warm and
moist airmass in place. However, given guidance has been a bit
overcooked on coverage the past couple of days, have lowered pops
a bit from the previous forecast to be on the lower end of the
ensemble guidance.
Deitsch
.LONG TERM... (Tuesday through Next Sunday)
Issued at 245 PM CDT Sun May 24 2020
The synoptic pattern at the start of the long term period will
feature a very "blocky" flow regime, with a textbook omega block in
place over the CONUS. We will be near the closed upper-level low
that will slowly meander across the Central Plains into the mid-
Mississippi River Valley. This system will set the stage for an
unsettled period of weather this week.
The latest ensemble guidance suggests the upper-level low will
officially become cut off from the westerlies on Tuesday as it
meanders near the OK/TX border. This will place the region on the
east side of the system, allowing Gulf moisture to pump in on
southerly flow. Weak shortwaves rounding the upper level low will
keep the threat of thunderstorms in the forecast Tuesday into
Wednesday. The National Blend of Models shows similar chances of
convection (60-70% chances) each afternoon/evening on Tuesday into
Wednesday. Given the setup, this seems reasonable. It will not be an
all day rain, but good coverage of showers/thunderstorms are
expected each day.
On Thursday, a cold front will ooze into the region from the
northwest. Given the proximity of the upper-level low providing
upper-level support along with a convergent surface boundary, this
should provide the best coverage of the period (which is supported
by the NBM ensemble guidance as well). Uncertainty increases a bit
as we head into the Friday on the frontal placement, but it appears
at least southeast MO and southwest IL will be close enough to the
front to bring good chances for additional showers/storms.
We should finally see a bit drier weather infiltrate behind the
front on Saturday and Sunday. Temperatures Tuesday through
Thursday will be in the upper 70s and lower 80s, with slightly
cooler weather working in Friday and Saturday.
Deitsch
&&
.AVIATION... (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1223 PM CDT Sun May 24 2020
Main forecast concern will be thunderstorm timing and coverage
this afternoon and evening. Have the highest confidence in storms
at COU, where a TEMPO group for TSRA has been added. Elsewhere,
confidence is a bit lower and thus have stuck with VCTS for now
and will amend as confidence grows. Otherwise, convective coverage
should quickly diminish as the sun sets this evening, leaving a
dry and VFR overnight period. Winds through the period will be out
of the SW at 5-10 knots.
SPECIFICS FOR KSTL:
Main concern will be thunderstorm timing and coverage this
afternoon into early this evening. Will continue with VCTS wording
for now, but will continue to carefully monitor storm development
in central MO and whether that activity can become more organized
and push eastward into STL between 23-01Z. Otherwise, conditions
should be dry and VFR tonight. Additional thunderstorms are
possible on Monday afternoon. Winds through the period will be out
of the SW at 5-10 knots.
Deitsch
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, May 24, 3:48 AM CST, 10 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
448 AM CDT Sun May 24 2020
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-251000-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
448 AM CDT Sun May 24 2020
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and tonight.
There is a chance of thunderstorms today and tonight, especially
during the afternoon and evening. A few storms may be strong to
severe across northeast Missouri this afternoon and this evening with
the primary threat of damaging winds and large hail.
Major flooding is occurring or forecast along the Illinois River
from LaGrange to Valley City.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a chance of thunderstorms for parts of the area from
Monday through Saturday.
Major flooding is occurring or forecast along the Illinois River
from LaGrange to Valley City.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and this evening for
northeast Missouri. Spotters are encouraged to report any severe
weather, if observed, to the National Weather Service.
GKS
In the hours before
Local storm report, May 24, 1:35 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
235 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM HAIL O'FALLON 38.59N 89.91W
05/24/2020 E0.50 INCH ST. CLAIR IL PUBLIC
HAIL WAS MARBLE-SIZED WITH WINDS GUSTING TO
30 MPH.
&&
MFLocal storm report, May 24, 1:36 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
236 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND GST SHILOH 38.56N 89.91W
05/24/2020 E50 MPH ST. CLAIR IL TRAINED SPOTTER
PEA-SIZED HAIL WITH STRONG GUSTS.
&&
MFEvent by event
2 flash flood, 1 thunderstorm wind, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Crawford
- When
- May 24, 2:07 PM CST
- Where
- Crawford County, 0.89 mi SW of Cuba to 0.48 mi E of Cuba
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 38.062, -91.412
Wind equipment at the Cuba EOC recorded a 58 mph wind gust as a line of severe storms moved through town. Also, a small shed was blown into a street and numerous small tree limbs were blown down around town.
Hail, Lewis
- When
- May 24, 3:56 PM CST
- Where
- Lewis County, 0.46 mi ESE of La Belle
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.117, -91.912
Flash Flood, Jefferson
- When
- May 24, 5:00 PM CST to May 25, 1:00 AM CST
- Where
- Jefferson County, 1.42 mi NE of Victoria to 1.58 mi WNW of Victoria
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.193, -90.510
Up to four inches of rain fell in a short amount of time over portions of southern Jefferson County. Joachim Creek rose above it's banks in and around Victoria, flooding several secondary roads as well as Highway P.
Flash Flood, Ralls
- When
- May 24, 8:00 PM CST to 10:00 PM CST
- Where
- Ralls County, 5.33 mi SE of New London to 2.1 mi WSW of Joanna
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 39.528, -91.326
Up to 3 inches of rain fell in about a two hour period over portions of Ralls County causing flash flooding. Highway F, just north of intersection with Highway C, was flooded where it crosses over Spencer Creek. Also, Highway 19 between Perry and Center was closed due to flooding.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Louisiana, May 24, 20201 death · 2 injured · 1 event
- Flash Flood in Illinois, May 24, 20201 death · 1 event
- Tornado and Flash Flooding in Texas, May 24 to 25, 2020$554,000 · EF1 · 27 events
- Flash Flooding and Debris Flows in Virginia, May 24 to 25, 2020$1.7 million · 55 kt wind · 20 events
- Tornado and Flash Flooding in Nebraska, May 24 to 25, 2020$2.2 million · EF0 · 3 events
- Flash Flooding and Hail in Mississippi, May 24 to 27, 2020$255,000 · 1.75 in hail · 34 events
- Hail and Damaging Winds in Georgia, May 24, 2020$173,000 · 1.75 in hail · 7 events
- Damaging Winds in Nebraska, May 24, 2020$200,000 · 61 kt wind · 3 events
- Flash Flooding and Damaging Wind in Kentucky, May 24, 2020$75,000 · 52 kt wind · 7 events
- Hail and Damaging Winds in Texas, May 24, 20201.75 in hail · 24 events
- Flash Flooding and Hail in Kansas, May 24 to 25, 2020$200 · 1.25 in hail · 22 events
- Damaging Winds in North Carolina, May 24, 2020$25,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887452, 887453, 887455, 887457.